I got Dysport injected next to my nose 3 weeks ago and now my smile is gone! When can I expect it to start to fade? (Photo)

First time I got Dysport injected on both sides of the nose as well as above the upper lip. Now my cheeks and upper lip dont lift and moreover the sides are uneven when I smile. Laughing is also very hard, my face looks awful, paralyzed, when I do so.. When does the effect normally start to fade and when could I expect for it to be totally gone? Can it be over 6m? What about exercising, can it really help?

Doctor Answers 11

When can you expect Dysport to fade?

Thank for you your question and providing a picture. I see what you are talking about and I am sorry you are not happy with your results. Dysport typically takes 3-4 months to wear off. Unfortunately, facial exercises will not speed up this process.

Smile is Gone - but only for the moment

Thank you for the photos.  Dysport usually lasts 3-4 months, however if the area is moved a lot it will wear off quicker.  I think this is what you meant by exercising:  smile, relax, smile, relax, smile, relax.  I'd suggest reps of 10-20 several times a day.  

Botulism toxins aka neuromodulators work by attaching and blocking the acetylcholine receptors on the muscle.  When your brain says (consciously or unconsciously) to smile, it sends a message down the nerve to those muscles, the nerve ending releases the neurotransmitters (acetylcholine) which attach to the receptors telling the muscle to move.  The more attempts at triggering the muscle, the more acetylcholine is released, and the faster the Dysport will wash away.  At the beginning, even when it feels paralyzed and you don't see the movement, the action of trying is still doing something.

Typically, when I treat the 11's between the eyebrows I will tell patients to use their Dysport or Botox to learn to recognize when they are doing this action (squinting or frowning) so they can teach themselves to stop doing it as much, and that way their desired result will last longer.   This is also the reason why people who are happy and smile a lot find that their Crow's feet treatments don't last as long as their frown treatments.

Live and learn, this does not appear to be a treatment area you will want to repeat.

Marla M. Klein, MD
Lake Oswego Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Longevity of Dysport

I'm sorry you are unhappy with your treatment results. The effects of Dysport will fade gradually over 3 to 4 months.  There is no product or exercise that is known to make it metabolize faster.

Camille Cash, MD
Houston Plastic Surgeon
5.0 out of 5 stars 29 reviews

Dysport and Uneven smile

Hello and thank you for your story and question. The Dysport will usually begin to "fade" and gradually wear off in about 3 months time perhaps less. I am not aware of exercising helping to speed this process.


Benjamin J. Cousins MD
Board Certified Plastic Surgeon

Benjamin J. Cousins, MD
Miami Beach Plastic Surgeon
5.0 out of 5 stars 9 reviews

Dysport causing inability to smile

Dysport or Botox injected to the side of the nose can diffuse to the muscles that elevate the lip.  Often in small amounts, this can be used to decrease the gum show during smiling.  However, if too much is used or if the injections are done to far laterally,  it can cause the upper lip to lose upward mobility.  The good news is that around the mouth, neuromodulators tend to now last as long as they do in other areas of the face.  It will likely start to abate in a few weeks but may not fully go away for a few months.  Try to utilize the muscles as often as you can throughout the day.  As far as metabolizing dysport faster, nothing has been proven but people with higher metabolic rates (runners) tend to burn through it faster. 

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Dysport preventing smiling

Placing Dysport or Botox in the muscles that cause smiling will absolutely cause this to occur, especially if too much was injected.  Im not sure why you had injections in this area but patients often come to eliminate "gummy smiles" using Dysport/botox.  This really is not the correct treatment. the issue is skeletal in that case and requires surgeon.  If this wasnt the reason for your injections then im not sure what the injector was trying to accompish.  Most often poor outcomes are from inexperienced injectors (ie assistants, nurses, nurse pract, etc)  you should always insist that your surgeon perform the injections to prevent these poor outcomes.  The effect should wear off in 3-4 months but sometimes up to 6

Brian Dorfman, MD, DMD
Phoenix Oral & Maxillofacial Surgeon
5.0 out of 5 stars 12 reviews

Changes in your smile following dysport injections

I am sorry to hear about your experience.  These situations certainly are frustrating.  The duration of time that the effects will persist can be quite variable.  To some degree this is related to the dose of dysport used.  If only a tiny dose was used the duration of effect may be quite short.  Unfortunately there are no exercises or "antidotes"

Brian Biesman, MD
Nashville Oculoplastic Surgeon
4.8 out of 5 stars 41 reviews

Dysport and Results -- Asymmetrical Smile , Will Take 3 Months To Resolve

Unfortunately too many units were placed in the inappropriate locations making it change your smile. I suggest seeing a cosmetic dermatologist with experience in 3 months as this will take time to resolve. Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Improper placement of Dysport will take 3 months to resolve

The injector was not aware of the anatomy. What was weakened was the levator superioris labii alaeque nasi. This lifts the central portion of the lip when smiling. Occasionally this is purposely hit for improving gummy smile, but many people don't like this and would rather have the gummy smile. It takes about 3 months to regain movement after Dysport, sometimes 4 months. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Brace yourself, this can last months.

Just because a method has been described, it does not mean you should get it.  Generally do not let people inject you with cosmetic botulinum toxin around the mouth.  Sure you have a bit of a gummy smile but it is wonderful and beautiful.  The weak mouth-not so much.  Services need to be aesthetic not just make a change in the face.  Please understand that the activities of these muscles that participate in the smile are very important for receiving and communicating emotion.  You can actually have a negative emotional response to this type of treatment that is out of proportion to the treatment result.  If you are feeling depressed, please see a psychiatrist for this.  Some patients benefit from antidepressants to feel better until the effect wears off.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
4.9 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.